Blue fingers, chilblains and Bisoprolol

For the first time in my life my fingers are covered in chilblains and turn a delicate shade of blue-purple and are puffed up with the dratted things. I take 1.25mg Bisoprolol and 200mg Flecainide daily and wonder if anyone can offer any advice on this minor misery:

Is it likely that Bisoprolol is the cause?

As 200mg Flecainide has been suppressing my AF since I started taking it 6 months ago, is the Bisoprolol really needed or could it be used as a PIP in the event of an episode?

I would run this by my GP when I next see him but would be interested in fellow-sufferers' points of view and remedies - if any!

21 Replies

  • I'm on a similar dose of bisoprolol and fleccainide and I have the same question as you regarding bisoprolol as PIP as I would like to stop taking it. I don't get chilblains (35 degrees here in Cape Town so no surprise there) but I really don't like the other side effects. Do let us know what your doctor says.

  • Aaah - warmth Pdotg - lovely. Will certainly post when I get an answer.

  • This is not warmth, Finvola, it's heat and humidity, and extremely unpleasant!

  • Hi Finvola. I am now 6 months post-ablation. I take 2.5 Bisoprolol and retain Flecainide as p-I-p but have only had to use it once.

    My hands are dreadfully cold when I am outside. I have never experienced this before and for the first time ever I am thinking of wearing gloves. I have also developed numb feet and my walking is sometimes difficult. Yesterday I met a friend who had recently had heart valve repair. She told me that she had been told to keep moving to prevent blood pooling in her feet due to her heart's inefficiency. That's made me think!!!!

    Very best wishes.

  • Thanks Jennydog - I've started wearing gloves in the house as I feel like two of my fingers are going to drop off! The thing is that my normal pulse rate is around 70 which should be sufficient but your friend's problem is food for thought, I agree.

  • Interesting one. Most people seem to take a beta blocker (something ending in lol) to control the rate (like Bisoprolol) constantly and then the anti arrhythmic (like Flecainide) as a PIP. Due to my circumstances I ended up doing the reverse - taking Propafenone (the anti arrhythmic) daily and only take the beta blocker (Metoprolol) if I go into an episode of fast AF to control the rate until it converts (then I stop the Metoprolol).

    It has raised eye brows with GP and INR nurse as they see it the other way round but it has worked for me (kept me out of hospital). It is the Metoprolol that gives me shocking feelings (tired, low BP to the point of making me dizzy and if not in fast AF very low heart rate) and I tolerate the Propafenone well.

    It seems plausible to do this if your medics agree. I was told rhythm or rate control and I can manage this with this combo.


  • That's very interesting, Happyjo and exactly what I was hoping to hear. I was told that the rate control is there in case of an episode but if there are no episodes, is it doing anything except mischief?

    What I'm not sure of is the interaction, if any, between the 2 drugs so it is helpful to know that it works successfully for you to separate rhythm control from the beta blocker.

  • Hi, It is most likely the bisoprolol as it tends to restrict blood flow to the extremeties, it can cause erectile problems in men for the same reason.

    Last two winters i have had a chillblaine on my left big toe when on bisoprolol. My doctor commented that they rarely see these nowadays, she prescribed hirodoid cream, which has the effect of opening up the blood vessels locally. I also started wearing bed socks and I don't put on freezing cold shoes that have been left in the car boot anymore.

    Now free of a fib, I have not had the problem this winter.

    Could you wear mittens in bed, perhaps a pair of ski mittens. Also avoid putting cold hand in very warm water, instead rub them together and warm slowly, try rubbing finger ends against a coarse towel in order to stimulate blood flow.

    If you like natural remedies, you could try dipping your fingers in urine for a few minutes, yes seriously google it .

    good luck

  • Thanks, flyfisher - your post took me back a few decades! I vaguely remember urine being mentioned as a cure for chilblains, much to our delight and amusement as children. Think I'll pass . . . LOL.

    I tried a chilblain ointment but all it did was add bright red to my startling finger-colour as the blood vessels opened, so I think you're right - prevention is the best cure if I have to continue with Bisoprolol.

  • I agree with flyfisher. I try to treat cold toes and fingers with exercise to get the circulation going - I used to run up and and down the stairs a few times at one time. Important - very important - not to warm cold extremities in hot water. Try never to let them get too cold. Try not to wear tight shoes too and, as flyfisher says, don't put on cold shoes. Also a bad idea to treat athlete's foot with chilblain cream (or vice versa). Symptoms are similar.

    My GP halved my dose of atenolol because I told him I had very cold feet and he found I also had a slow heart rate.

    I used to dread the winter but I haven't had the agony of chilblains for a while now I think about it. I do make a point of following my own advice above.

  • Thanks for that Rellim - it definitely needs more care than I have taken this winter.

  • Sorry you are suffering. I remember it all too well!

  • I take exactly the same doses as you but have never had a chilblain but hands & feet especially my right foot are ofton freezing cold. I guess we all react differently to these drugs & while my meds are keeping me free of AF I am so happy. If I had chilblains though I might feel differently.

  • Thanks pattiannj, that's good to know. This is my first winter on these drugs and I think I have been too careless with my very cold hands but I too am AF free at the moment - and very happy about that.

  • I had a heart valve replacement over two years ago and have been on Bisoprolol for about the same length of time. My circulation is now much better than it was before the operation. As has already been said, we are all different. Have you checked the information leaflet that came with the Bisoprolol or discussed with your pharmacist? He or she will be able to advise whether this is a common side effect and suggest a remedy.

  • Thanks, Mrspat - my chemist recommended a chilblain ointment similar to Deep Heat but it doesn't seem to have done much. Info leaflet mentions 'cold or numb fingers and toes' - the puffiness and chilblains are the nuisance and my feet are always warm as toast! Daft, isn't it?

  • It is due to bisoprolol as people before have said. It just is the effect of betablockers on the vessels. The individual differences may be due to the differences between people from the beginning. You know, there are persons with warm hand and people with cold hands and feet without any medications. BUT flecainide has proarytmic effects (can cause arytmias) and to inhibit this happening there is a recommendation to use bisoprolol or other betablock. Propafenon can also be proarytmic, but less so. So you do not need to take bisoprolol, or only if you experience some tachycardia. I am on propafenone and have started to take 1,25mg bisoprolol most evenings with handgloves/mittens and socks.....

  • Variva8 - that explains the addition of Bisoprolol - thank you. It just hadn't made sense before and is more complex than it appears. I have low normal BP and have always had cold hands.

  • Bisoprolol can cause breathing problems! But pretty much any heart tablet with an LOL on the end can I was put on Sotalol 3x a day and had the same and they dropped it down to 2x a day and it worked.

    You need to see a GP /doctor as it is not a good thing to be blue in the fingers. Has your lips gone blue too?

    Be Well

  • Yes. Offcut, the blue fingers are worrying me - one in particular is a work of art! No other symptoms and no blue lips fortunately.

  • Might be worth calling 111? Blue is lack/low Oxygen levels

You may also like...